Algebraic & Geometric Topology

The extended Goldman bracket determines intersection numbers for surfaces and orbifolds

Moira Chas and Siddhartha Gadgil

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In the mid eighties Goldman proved that an embedded closed curve could be isotoped to not intersect a given closed geodesic if and only if their Lie bracket (as defined in that work) vanished. Goldman asked for a topological proof and about extensions of the conclusion to curves with self-intersection. Turaev, in the late eighties, asked about characterizing simple closed curves algebraically, in terms of the same Lie structure. We show how the Goldman bracket answers these questions for all finite type surfaces. In fact we count self-intersection numbers and mutual intersection numbers for all finite type orientable orbifolds in terms of a new Lie bracket operation, extending Goldman’s. The arguments are purely topological, or based on elementary ideas from hyperbolic geometry.

These results are intended to be used to recognize hyperbolic and Seifert vertices and the gluing graph in the geometrization of three-manifolds. The recognition is based on the structure of the string topology bracket of three-manifolds.

Article information

Source
Algebr. Geom. Topol., Volume 16, Number 5 (2016), 2813-2838.

Dates
Received: 31 March 2015
Revised: 7 January 2016
Accepted: 20 January 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841229

Digital Object Identifier
doi:10.2140/agt.2016.16.2813

Mathematical Reviews number (MathSciNet)
MR3572349

Zentralblatt MATH identifier
06653759

Subjects
Primary: 57M50: Geometric structures on low-dimensional manifolds

Keywords
orbifold hyperbolic surfaces intersection number

Citation

Chas, Moira; Gadgil, Siddhartha. The extended Goldman bracket determines intersection numbers for surfaces and orbifolds. Algebr. Geom. Topol. 16 (2016), no. 5, 2813--2838. doi:10.2140/agt.2016.16.2813. https://projecteuclid.org/euclid.agt/1510841229


Export citation

References

  • A Ángel, E Backelin, B Uribe, Hochschild cohomology and string topology of global quotient orbifolds, J. Topol. 5 (2012) 593–638
  • A,F Beardon, The geometry of discrete groups, Graduate Texts in Mathematics 91, Springer, New York (1983)
  • K Behrend, G Ginot, B Noohi, P Xu, String topology for loop stacks, C. R. Math. Acad. Sci. Paris 344 (2007) 247–252
  • M Boileau, S Maillot, J Porti, Three-dimensional orbifolds and their geometric structures, Panoramas et Synthèses 15, Soc. Math. France, Paris (2003)
  • J,W Cannon, W,J Floyd, R Kenyon, W,R Parry, Hyperbolic geometry, from “Flavors of geometry” (S Levy, editor), Math. Sci. Res. Inst. Publ. 31, Cambridge Univ. Press (1997) 59–115
  • M Chas, Combinatorial Lie bialgebras of curves on surfaces, Topology 43 (2004) 543–568
  • M Chas, Minimal intersection of curves on surfaces, Geom. Dedicata 144 (2010) 25–60
  • M Chas, F Krongold, An algebraic characterization of simple closed curves on surfaces with boundary, J. Topol. Anal. 2 (2010) 395–417
  • M Freedman, J Hass, P Scott, Least area incompressible surfaces in $3$–manifolds, Invent. Math. 71 (1983) 609–642
  • W,M Goldman, Invariant functions on Lie groups and Hamiltonian flows of surface group representations, Invent. Math. 85 (1986) 263–302
  • L Greenberg, Finiteness theorems for Fuchsian and Kleinian groups, from “Discrete groups and automorphic functions” (W,J Harvey, editor), Academic Press, London (1977) 199–257
  • A Hatcher, Notes on basic $3$–manifold theory, lecture notes (2000) Available at \setbox0\makeatletter\@url https://www.math.cornell.edu/~hatcher/3M/3Mdownloads.html {\unhbox0
  • M Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics 183, Birkhäuser, Boston (2001)
  • S Katok, Coding of closed geodesics after Gauss and Morse, Geom. Dedicata 63 (1996) 123–145
  • E Lupercio, B Uribe, M,A Xicotencatl, Orbifold string topology, Geom. Topol. 12 (2008) 2203–2247
  • J,G Ratcliffe, Foundations of hyperbolic manifolds, 2nd edition, Graduate Texts in Mathematics 149, Springer, New York (2006)
  • P Scott, The symmetry of intersection numbers in group theory, Geom. Topol. 2 (1998) 11–29
  • W,P Thurston, The geometry and topology of three-manifolds, lecture notes, Princeton University (1979) Available at \setbox0\makeatletter\@url http://msri.org/publications/books/gt3m {\unhbox0